Colorado, 2014

Hail in Colorado, May 21, 2014

May 21, 2014 · NWS PUB · 13 events in 3 counties and zones

A severe storm dumped prodigious amounts of large hail (up to golf ball size) across El Paso County from Fort Carson, through Colorado Springs, and into Black Forest area during the mid-afternoon. Hail damage totaled into the millions of dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm dumped prodigious amounts of large hail (up to golf ball size) across El Paso County from Fort Carson, through Colorado Springs, and into Black Forest area during the mid-afternoon. Hail damage totaled into the millions of dollars. Another severe storm produced hail up to the size of quarters in northwest Prowers County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 21, 1:59 PM MST, 24 minutes earlier.

Area forecast discussion, May 21, 1:59 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT WED MAY 21 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 219 PM MDT WED MAY 21 2014

...SEVERE THREAT OVER THE PLAINS EARLY THIS EVENING...
...INCREASING THUNDERSTORM CHANCES AND HEAVY RAIN THREAT MANY AREAS
ON THURSDAY...

CURRENTLY...SPC MESO ANALYSIS CAPES RUNNING IN THE 1K-2K RANGE AS OF
20Z...WITH 0-6KM BULK SHEAR OF 50-60 KTS. AS UPPER WAVE ROTATES
NORTH OUT OF NM LATE THIS AFTERNOON...EXPECT SCATTERED TSRA OVER THE
EASTERN MOUNTAINS AND PLAINS...WITH THREAT OF SEVERE STORMS ALONG
AND EAST OF I-25 INTO THE EARLY EVENING. TORNADO THREAT LOOKS FAIRLY
LOW AS LCLS ARE HIGH AND LOW LEVEL HELICITY PROFILES ARE ONLY WEAKLY
FAVORABLE...SO STORM MOTIONS WILL HAVE TO DEVIATE FAIRLY
SIGNIFICANTLY FROM THE MEAN FLOW TO DEVELOP LOW LEVEL ROTATION. WILL
STILL BE A HAIL/WIND THREAT WITH ANY STORMS INTO THE EVENING.

TONIGHT...CONVECTION WILL LIFT NORTH INTO NORTHEASTERN COLORADO
FAIRLY QUICKLY THIS EVENING...WITH THREAT OF STORMS ENDING MOST
LOCATIONS BY MID-EVENING. MOIST AIR WILL SURGE BACK SOUTH OVERNIGHT
WITH LOW CLOUDS ALONG AND EAST OF I-25 BY MORNING.

THURSDAY...LOW LEVEL MOISTURE DEEPENS OVER THE AREA LEADING TO A
VERY UNSTABLE AIR MASS OVER THE EASTERN MOUNTAINS AND PLAINS DURING
THE AFTERNOON. 0-6KM SHEAR DECREASES AS WINDS ALOFT
DIMINISH...THOUGH STILL SHOULD BE ENOUGH SHEAR FOR A THREAT OF MULTI-
CELL SEVERE STORMS OVER THE PLAINS IN THE AFTERNOON. OF MORE CONCERN
WILL BE POTENTIAL FOR HEAVY RAIN OVER AREA BURN SCARS...AS MOISTURE
MOVES WESTWARD ACROSS THE HIGHER TERRAIN AND TSRA INITIATE FARTHER
WEST THAN TODAY. HAVE INCREASED POPS SIGNIFICANTLY OVER THE EASTERN
MOUNTAINS AND PLAINS...BUT WILL HOLD OFF ON ANY FLASH FLOOD WATCHES
AS MESOSCALE DETAILS WILL DETERMINE LOCATIONS OF HEAVIEST RAINFALL.
EVEN THE WESTERN MOUNTAINS AND VALLEYS WILL GET IN ON AT LEAST
SCATTERED TSRA AS WELL...THOUGH RAINFALL RATES FARTHER WEST WILL BE
FAIRLY LIGHT. WITH WINDS DIMINISHING AND DEWPOINTS CLIMBING...THINK
THREAT OF CRITICAL FIRE WEATHER FOR THE SAN LUIS VALLEY WILL
END...THOUGH TSRA OUTFLOW MAY PRODUCE A PERIOD OF GUSTY AND ERRATIC
WINDS DURING THE AFTERNOON.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 219 PM MDT WED MAY 21 2014

MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH ACTIVE WEATHER
THROUGH THE EXTENDED PERIOD.

THURSDAY NIGHT...EXPECT STRONG TO SEVERE THUNDERSTORMS TO BE
ONGOING ACROSS SOUTHER COLORADO AS WE GO THROUGH THE EVENING
HOURS. HAIL AND STRONG WINDS ARE THE MAIN THREATS...ALONG WITH
LOCALLY HEAVY RAINFALL. THIS WILL LIKELY CONTINUE TO POSE A THREAT
TO THE WALDO CANYON BURN SCAR. THE NAM PEGS TELLER COUNTY THROUGH
AROUND MIDNIGHT WITH CONFLUENT FLOW AND MOISTURE OVER THE WALDO
CANYON BURN SCAR. THIS WILL HAVE TO BE MONITORED VERY CLOSELY.
EXPECT MOST ACTIVITY TO LIFT NORTH AND EAST THROUGH THE LATE NIGHT
HOURS WITH CLEARING CONDITIONS BY FRIDAY MORNING.

FRIDAY...THE WELL ADVERTISED UPPER LOW OVER SOUTHERN ARIZONA WILL
REMAIN NEARLY STATIONARY. CONTINUED SOUTHERLY FLOW ALOFT AND LOW
LEVEL SOUTHEASTERLY UPSLOPE WILL KEEP SHOWER AND THUNDERSTORM
FOCUSED ACROSS ALL OF SOUTHEASTERN COLORADO. SHEAR AND INSTABILITY
WILL NOT BE AS STRONG AS THE PREVIOUS COUPLE OF DAYS...SO THAT
WILL LIMIT THE SEVERE THUNDERSTORM THREAT. THAT BEING SAID...THERE
IS STILL THE POTENTIAL FOR ONE OR TWO STRONG STORMS FRIDAY
AFTERNOON ACROSS THE EASTERN PLAINS. GIVEN THE MOISTURE ACROSS THE
REGION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY
WHERE UPSLOPE EASTERLY FLOW IN THE LOWER LEVELS BANKS UP AGAINST
THE EASTERN MOUNTAINS. AREA BURN SCARS WILL ONCE AGAIN BE UNDER
THE THREAT OF FLASH FLOODING FRIDAY AFTERNOON. EXPECT ACTIVITY TO
CONTINUE THROUGH MUCH OF THE OVERNIGHT HOURS...WITH SHOWERS
LIFTING NORTH AND EAST HEADING INTO SATURDAY MORNING.

SATURDAY AND SUNDAY...THE UPPER LEVEL LOW WILL SLOWLY DRIFT EAST
ACROSS ARIZONA INTO NEW MEXICO AND BEGIN TO EJECT INTO THE
SOUTHERN PLAINS. CONTINUED WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY WILL ENCOMPASS THE REGION SATURDAY. LOCALLY HEAVY
RAINFALL WILL REMAIN POSSIBLE SATURDAY AFTERNOON WITH THE STRONGER
STORM CELLS. THERE IS LESS CERTAINTY ON SUNDAY AFTERNOON. SEVERAL
MODELS ARE BRINGING DRY AIR NORTHWARD INTO EASTERN COLORADO ON
SUNDAY WHICH WOULD LIMIT SHOWER AND THUNDERSTORM ACTIVITY. IF THE
DRY AIR DOES NOT MATERIALIZE...IT COULD MEAN THAT WE WOULD SEE
ANOTHER AFTERNOON OF WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY.

EARLY NEXT WEEK...THE UPPER LEVEL LOW WILL MOVE AWAY FROM THE AREA
BY MONDAY WITH HIGH PRESSURE MOVING ACROSS COLORADO TUESDAY INTO
WEDNESDAY. WEAK ENERGY OVER THE RIDGE WILL LEAD TO A FEW SHOWERS
AND THUNDERSTORMS OVER THE MOUNTAINS. THE EASTERN PLAINS WILL
FINALLY SEE A BREAK IN PRECIPITATION WITH DRY WEATHER THROUGH THE
LAST COUPLE DAYS OF THE FORECAST PERIOD.  MOZLEY

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 219 PM MDT WED MAY 21 2014

EXPECT ISOLATED TO SCATTERED TSRA OVER MUCH OF THE AREA
LATE THIS AFTERNOON AND EVENING...WITH AREAS OF MVFR CIGS/VIS UNDER
SOME THE STRONGER STORMS. LARGE HAIL AND ERRATIC WIND GUSTS TO
AROUND 50 KTS WILL BE POSSIBLE ALONG AND EAST OF I-25 THROUGH ABOUT
00Z...WITH THREAT DIMINISHING AFTER 00Z FOR KCOS AND KPUB TAF SITES.
KALS WILL REMAIN DRY TODAY WITH VFR CONDITIONS...WITH SOUTHWEST
WINDS WINDS 15-30 KTS THIS AFTERNOON. MVFR STRATUS WILL REDEVELOP AT
KCOS AND KPUB 11Z-13Z AS MOIST AIR SLOSHES SOUTH ONCE AGAIN...WITH
SCATTERED TSRA MOST LOCATIONS THU AFTERNOON.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ224.

&&

SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, May 21, 10:44 AM MST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1144 AM MDT WED MAY 21 2014

COZ058>089-093>099-221745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1144 AM MDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
SOUTHEAST MOUNTAINS AND PLAINS THIS AFTERNOON...AND ONE OR TWO
THUNDERSTORMS COULD BECOME SEVERE...PARTICULARLY TO THE NORTH OF A
LINE FROM COLORADO SPRINGS...TO LA JUNTA...TO SPRINGFIELD. THE
MAIN STORM THREATS FOR THESE AREAS WILL BE HAIL OVER AN INCH IN
DIAMETER...WIND GUSTS OVER 60 MPH AND LOCALLY HEAVY RAINFALL. THE
GREATEST THREAT FOR SEVERE WEATHER WILL LIKELY BE ACROSS NORTHERN
EL PASO COUNTY AND KIOWA COUNTY.

SHOULD HEAVY RAIN FALL ON ONE OF THE BURN SCARS...LOCALIZED FLASH
FLOODING WILL BE ALSO POSSIBLE. AREAS UNDER THE GREATEST THREAT
WILL BE THE BLACK FOREST BURN SCAR AND THE WALDO BURN SCAR BETWEEN
2 PM AND 6 PM TODAY.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE HIGHER
ELEVATIONS OF THE SOUTHWEST AND CENTRAL MOUNTAINS TODAY.
LIGHTNING...LOCALLY GUSTY WINDS UP TO 45 MPH AND BRIEF LIGHT
RAINFALL WILL BE THE MAIN STORM THREATS.

DRY GUSTY WINDS WILL SPREAD ACROSS THE SAN LUIS VALLEY AGAIN THIS
AFTERNOON...BRINGING A RENEWED THREAT FOR CRITICAL FIRE WEATHER
CONDITIONS. CARE SHOULD BE TAKEN TO AVOID THE START OF WILDFIRES AS
THEY MAY RAPIDLY SPREAD OUT OF CONTROL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
THURSDAY...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY...MAINLY
ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY STORM THREATS FROM THE STRONGER
STORMS FROM THURSDAY INTO THURSDAY NIGHT. IN ADDITION...LIGHTNING
...GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT DO NOT REACH THE STRONG TO SEVERE CATEGORY
THURSDAY AND THURSDAY NIGHT.

THEN...ELEVATED CHANCES OF PRIMARILY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM FRIDAY INTO MEMORIAL
DAY WEEKEND AND POSSIBLY INTO MONDAY...AS AN UPPER LEVEL STORM
SYSTEM IS PROJECTED TO SLOWLY MOVE ACROSS THE REGION DURING THIS
TIME-FRAME. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO
SEVERE...CAPABLE OF PRODUCING HAIL AND LOCALLY HEAVY RAINFALL.
THIS WILL ALSO BRING AN INCREASED CONCERN FOR FLASH
FLOODING...MAINLY OVER AND NEAR AREA BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BETWEEN 1 PM AND 8 PM MDT ACROSS THE PIKES PEAK REGION
AND THE SOUTHEASTERN COLORADO PLAINS.

10/88

In the hours before

Special weather statement, May 21, 12:46 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
146 PM MDT WED MAY 21 2014

COZ094-212015-
EASTERN LAS ANIMAS COUNTY CO-
146 PM MDT WED MAY 21 2014

...SPECIAL WEATHER STATEMENT...

AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF BRANSON...OR 21 MILES NORTHEAST
OF DES MOINES...MOVING NORTH AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LAS
ANIMAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3701 10372 3737 10382 3737 10346 3724 10347
      3700 10349 3700 10372
TIME...MOT...LOC 1945Z 173DEG 27KT 3702 10361

PJC
Special weather statement, May 21, 1:15 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT WED MAY 21 2014

COZ083-086-212045-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
215 PM MDT WED MAY 21 2014

...SPECIAL WEATHER STATEMENT...

AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF GREENHORN MOUNTAIN...OR 20
MILES SOUTHWEST OF PUEBLO...MOVING NORTH AT 30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 25 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL PUEBLO
AND SOUTHEASTERN FREMONT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PUEBLO.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3804 10477 3802 10492 3826 10498 3826 10478
TIME...MOT...LOC 2015Z 173DEG 27KT 3806 10488

PJC
Special weather statement, May 21, 1:46 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT WED MAY 21 2014

COZ081-085-086-212115-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
246 PM MDT WED MAY 21 2014

...SPECIAL WEATHER STATEMENT...

AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF PUEBLO WEST...OR 15 MILES
NORTHWEST OF PUEBLO...MOVING NORTH AT 30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN COLORADO SPRINGS...FOUNTAIN...STRATMOOR...PUEBLO WEST...
FORT CARSON...SECURITY...SECURITY-WIDEFIELD AND MIDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3830 10471 3834 10492 3877 10486 3877 10457
TIME...MOT...LOC 2046Z 195DEG 51KT 3844 10480

PJC
Special weather statement, May 21, 1:54 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
254 PM MDT WED MAY 21 2014

COZ081-084-085-212115-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
254 PM MDT WED MAY 21 2014

...SPECIAL WEATHER STATEMENT...

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHOWER MOVING NORTH ACROSS THE WALDO CANYON BURN SCAR MOVING NORTH
AT 30 MPH.

RAINFALL AMOUNTS OF .10 INCHES OR LESS WILL BE POSSIBLE ON THE WALDO
CANYON BURN SCAR WITH THIS STORM. IT IS NOT LIKELY TO CAUSE FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3890 10485 3887 10492 3888 10497 3896 10501
      3900 10493
TIME...MOT...LOC 2052Z 183DEG 46KT 3890 10493

PJC
Special weather statement, May 21, 2:10 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT WED MAY 21 2014

COZ094-099-212145-
EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
310 PM MDT WED MAY 21 2014

...SPECIAL WEATHER STATEMENT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTHEAST OF KIM...OR 36 MILES SOUTHWEST
OF SPRINGFIELD...MOVING NORTH AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LAS
ANIMAS AND SOUTHWESTERN BACA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PUEBLO.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3700 10321 3725 10318 3726 10316 3723 10296
      3722 10288 3700 10296
TIME...MOT...LOC 2110Z 190DEG 19KT 3703 10308

PJC
Special weather statement, May 21, 2:15 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
315 PM MDT WED MAY 21 2014

COZ081-085-212145-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
315 PM MDT WED MAY 21 2014

...SPECIAL WEATHER STATEMENT...

AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORT CARSON...OR 11 MILES SOUTH OF COLORADO
SPRINGS...MOVING NORTH AT 30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLORADO SPRINGS...FOUNTAIN...MANITOU SPRINGS...STRATMOOR...FORT
CARSON...SECURITY...CIMARRON HILLS AND SECURITY-WIDEFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3863 10474 3864 10491 3888 10490 3889 10471
TIME...MOT...LOC 2114Z 184DEG 25KT 3867 10482

PJC

The radar

The Pueblo radar (KPUX), 70 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, El Paso

When
May 21, 2:23 PM MST to 2:28 PM MST
Where
El Paso County, 2.99 mi SW of Colorado Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.800, -104.860

Hail, El Paso

When
May 21, 2:28 PM MST to 2:33 PM MST
Where
El Paso County, Colorado Spgs
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.830, -104.820

Hail, El Paso

When
May 21, 2:29 PM MST to 2:34 PM MST
Where
El Paso County, Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.830, -104.820

Hail, El Paso

When
May 21, 2:30 PM MST to 2:35 PM MST
Where
El Paso County, 2.14 mi NNE of Colorado Spgs
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.860, -104.810

Hail, El Paso

When
May 21, 2:33 PM MST to 2:38 PM MST
Where
El Paso County, 2.97 mi NNW of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -104.840

Hail, El Paso

When
May 21, 2:35 PM MST to 2:40 PM MST
Where
El Paso County, 4.77 mi WNW of Black Forest
Measured
1.5 in hail
Reported by
Public
Coordinates
39.050, -104.780

Hail, El Paso

When
May 21, 2:39 PM MST to 2:44 PM MST
Where
El Paso County, 3.51 mi WSW of Colorado Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.810, -104.880

Hail, El Paso

When
May 21, 2:45 PM MST to 2:50 PM MST
Where
El Paso County, 4.72 mi NE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.030, -104.810

Hail, El Paso

When
May 21, 2:52 PM MST to 2:57 PM MST
Where
El Paso County, Colorado Spgs
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
38.830, -104.820

Hail, El Paso

When
May 21, 2:56 PM MST to 3:01 PM MST
Where
El Paso County, 2.13 mi NW of Colorado Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -104.850

Hail, El Paso

When
May 21, 2:58 PM MST to 3:03 PM MST
Where
El Paso County, 6.4 mi NNW of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -104.760

Hail, Prowers

When
May 21, 4:18 PM MST to 4:25 PM MST
Where
Prowers County, 5.99 mi NE of Wiley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.200, -102.630

Hail, Kiowa

When
May 21, 5:08 PM MST to 5:13 PM MST
Where
Kiowa County, 0.54 mi W of Towner
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.470, -102.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509799, 509800, 509801, 509802, 509803, 509804, 509805, 509806, 509807, 509808, 509809, 509810, 509811.